• Users Online: 72
  • Print this page
  • Email this page
REVIEW ARTICLE
Year : 2020  |  Volume : 38  |  Issue : 1  |  Page : 6-10

Valacyclovir toxicity in peritoneal dialysis


Department of Nephrology, Sri Manakula Vinayagar Medical College and Hospital, Madagadipet, Puducherry, India

Correspondence Address:
Dr. P Ravi Kumar
Department of Nephrology, Sri Manakula Vinayagar Medical College and Hospital, Madagadipet, Puducherry
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/IOPD.IOPD_4_20

Rights and Permissions

Valacyclovir (Prodrug) an antiviral agent is not well cleared by peritoneal dialysis and can cause neuropsychiatric manifestations in patient with renal failure on peritoneal dialysis and having Herpes Zoster infection being treated with this drug. Methodology followed for the collection of data and literature review was by using a medline search using the terms Acyclovir, nervous system effects, Valacyclovir, neurotoxicity and peritoneal dialysis. The representative case discussed is about an elderly gentleman with chronic renal failure on CCPD presenting with hallucinations, altered sensorium and restlessness following treatment with Valacyclovir 1000 mg three times per oral daily who was admitted and evaluated. It is of vital importance to consider the differential diagnosis of Herpes zoster encephalitis in the differential diagnosis of these patients as it is difficult to rule it out. The mechanism of this drug induced neurotoxicity is thought to be probably, the accumulation of serum carboxymethoxymethyl guanidine (CMMG), a toxic metabolite of valacyclovir.As peritoneal dialysis is not very effective in removal of this drug, it is thought to be beneficial to change to Hemodialysis for short duration so as to clear the drug from the system as shown in the case and in the discussion. Safe doses in peritoneal dialysis are not clearly delineated. Extreme precaution must be exercised while prescribing these group of anti-viral drugs in patients with CKD and especially those on peritoneal dialysis. If such a patient does manifest neuropsychiatric symptoms it is necessary to immediately stop the drug concerned. Methods to increase the excretion of the drug must be employed immediately or to remove it by intensification of PD or ideally to aggressively remove it by means of hemodialysis. Moreover there is a paucity of similar reports in the literature.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1977    
    Printed62    
    Emailed0    
    PDF Downloaded138    
    Comments [Add]    

Recommend this journal